Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 30, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 4, 2004, 5:56 PM MDT for Logan County, Phillips County, Sedgwick County, Colorado. It was in force for 64 min. 27 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2004, 5:56 PM MDT (23:56 UTC)
- Expired
- Jun 4, 2004, 7:00 PM MDT
- In force
- 64 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
Counties Logan County, CO, Phillips County, CO, Sedgwick County, CO
The radar
The Goodland radar (KGLD), 156 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 5:58 PM MDT | TSTM WND GST 60 | 4 Nne Sixteen-Mile Corn, CO | |
| Jun 4, 5:58 PM MDT | TSTM WND GST 60 | 4 Nne Sixteen-Mile Corn, CO | |
| Jun 4, 5:58 PM MDT | TSTM WND GST 60 | 4 Nne Sixteen-Mile Corn, CO | |
| Jun 4, 5:58 PM MDT | TSTM WND GST 60 | 4 Nne Sixteen-Mile Corn, CO | |
| Jun 4, 5:58 PM MDT | TSTM WND GST 60 | 4 Nne Sixteen-Mile Corn, CO | |
| Jun 4, 6:01 PM MDT | TORNADO | 4 E Holyoke, CO | |
| Jun 4, 6:01 PM MDT | TORNADO | 4 E Holyoke, CO | |
| Jun 4, 6:01 PM MDT | TORNADO | 7 Se Haxtun, CO | |
| Jun 4, 6:01 PM MDT | TORNADO | 7 Se Haxtun, CO | |
| Jun 4, 6:08 PM MDT | TSTM WND GST 60 | 4 Nw Amherst, CO | |
| Jun 4, 6:08 PM MDT | TSTM WND GST 60 | 4 Nw Amherst, CO | |
| Jun 4, 6:08 PM MDT | TSTM WND GST 60 | 4 Nw Amherst, CO | |
| Jun 4, 6:08 PM MDT | TSTM WND GST 60 | 4 Nw Amherst, CO | |
| Jun 4, 6:08 PM MDT | TSTM WND GST 60 | 4 Nw Amherst, CO | |
| Jun 4, 6:08 PM MDT | HAIL 1 | 4 Nw Amherst, CO | |
| Jun 4, 6:08 PM MDT | HAIL 1 | 4 Nw Amherst, CO | |
| Jun 4, 6:08 PM MDT | HAIL 1 | 4 Nw Amherst, CO | |
| Jun 4, 6:08 PM MDT | HAIL 1 | 4 Nw Amherst, CO | |
| Jun 4, 6:08 PM MDT | HAIL 1 | 4 Nw Amherst, CO | |
| Jun 4, 6:18 PM MDT | TORNADO | 4 E Holyoke, CO | |
| Jun 4, 6:18 PM MDT | TORNADO | 4 E Holyoke, CO | |
| Jun 4, 6:20 PM MDT | TORNADO | 8 Sw Holyoke, CO | |
| Jun 4, 6:20 PM MDT | TORNADO | 8 Sw Holyoke, CO | |
| Jun 4, 6:43 PM MDT | HAIL 0.75 | Holyoke, CO | |
| Jun 4, 6:43 PM MDT | HAIL 0.75 | Holyoke, CO | |
| Jun 4, 6:43 PM MDT | HAIL 0.75 | Holyoke, CO | |
| Jun 4, 6:43 PM MDT | HAIL 0.75 | Holyoke, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 4, 2:10 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2903 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
403 WUUS55 KBOU 042356 SVRBOU COC075-095-115-050100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 555 PM MDT FRI JUN 4 2004 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN LOGAN COUNTY IN NORTHEAST COLORADO PHILLIPS COUNTY IN NORTHEAST COLORADO THIS INCLUDES THE CITY OF HOLYOKE EASTERN SEDGWICK COUNTY IN NORTHEAST COLORADO * UNTIL 700 PM MDT * AT 555 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTH OF SIXTEEN-MILE CORNER...OR ABOUT 12 MILES SOUTH OF JULESBURG...MOVING SOUTHEAST AT 20 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO... AMHERST...FAIRFIELD...HAXTUN...HIGHLAND CENTER...HOLYOKE...PAOLI... PLEASANT VALLEY...SIXTEEN-MILE CORNER AND WAGES. HAIL UP TO ONE INCH IN DIAMETER AND EVEN A BRIEF WEAK TORNADO MAY ALSO DEVELOP WITH THESE STORMS. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4063 10279 4045 10279 4044 10206 4101 10206 $$ ENTREKIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:05 PM MDT, 2 hours 51 minutes earlier.
Area forecast discussion, Jun 4, 3:05 PM MDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 305 PM MDT FRI JUN 04 2004 .SHORT TERM...CONVECTION CONTINUES ACROSS MOUNTAINS...FOOTHILLS AND PORTIONS OF ADJACENT PLAINS. CONVECTION ALSO FIRING OVER LINCOLN COUNTY. ALL ACTIVITY BEING AIDED BY UPPER LEVEL WAVE OVER SOUTHWEST WYOMING. THIS WAVE SHOWS UP NICELY ON WATER VAPOR LOOPS. CURRENT SURFACE DEWPOINTS OVER MOUNTAINS AND ALONG THE FRONT RANGE GENERALLY LESS THAN 40 DEGREES...SO NOT EXPECTING MUCH IN THE WAY OF MEASURABLE RAINFALL. THIS HIGH BASED CONVECTION SHOULD PRODUCE SOME GUSTY MICROBURST WINDS WHICH COULD REACH 45 MPH. FARTHER EAST... MAINLY EAST OF A FORT MORGAN TO LIMON LINE...IS A BIT DIFFERENT STORY WHERE THETA-E AXIS RESIDES. DEWPOINTS IN THIS AREA HAVE CLIMBED INTO THE 50S. LATEST LAPS ANALYSIS SHOWING CAPES FROM ABOUT 2000 J/KG TO 3000 J/KG EAST OF THIS LINE. LATEST FORECAST SOUNDINGS INDICATE A FAVORABLE WIND SHEAR PROFILE FOR THE POTENTIAL FOR SOME SEVERE STORMS IN THIS AREA INTO THE EVENING HOURS. SVR WATCH BOX CURRENTLY IN EFFECT FOR THIS COULD ALSO SEE SOME HEAVY RAIN WITH THE STORMS ONCE THEY TRACK INTO THE AVAILABLE LOW LEVEL MOISTURE. MODELS SUGGEST ACTIVITY TO BE EAST OF AREA BY MIDNIGHT WITH EVOLVING MCS SOMEWHERE IN KANSAS...WHICH LOOKS REASONABLE BASED ON CURRENT MOVEMENT OF WAVE. MAY WELL SEE A BOUNDARY MOVE BACK WEST INTO OUR CWA OVERNIGHT. MODELS STILL POINTING TOWARD A NORTHERLY SURGE MOVING ACROSS PLAINS AFTER 06Z AND MAY BE DIFFICULT TO DETECT IF BOUNDARY FROM MCS MOVES THROUGH SOONER. AT ANY RATE...WILL PROBABLY SEE HIGHER DEWPOINTS ACROSS MUCH OF PLAINS OVERNIGHT...MORE SO THAT WHAT MODELS SUGGEST. WILL ADD SOME FOG TO SOME OF THE PLAINS ZONES OVERNIGHT. ON SATURDAY SURGE TO BRING COOLER AIR TO PLAINS...BUT NOT EXPECTED TO AFFECT MOUNTAINS. WITH LITTLE CHANGE IN TEMPS ALOFT...AIRMASS MAY WELL BE CAPPED FOR MOST OF DAY ACROSS PLAINS. MAY SEE SOME ISOLATED CONVECTION DEVELOPING OVER THE HIGHER TERRAIN WHICH MAY BE ABLE TO PUSH UNTO THE PLAINS. WILL KEEP CURRENT POPS AS IS. GUIDANCE SUGGESTING COOLER TEMPERATURES SATURDAY AFTERNOON THAT WHAT TEMPERATURE FORECAST GRIDS INDICATE. WILL ADJUST A BIT. .LONG TERM DISCUSSION...SUNDAY MAY BE THE LAST DAY FOR ANY BENEFICIAL RAINS ACROSS THE FORECAST AREA AS THE UPPER LEVEL PATTERN TRANSITIONS FROM THE WEAK UPPER LEVEL RIDGE OVER THE STATE TO STRONGER SOUTHWESTERLY FLOW ALOFT DOWNSTREAM OF A STRONG UPPER TROUGH OVER THE PACIFIC NORTHWEST. AT LOWER LEVELS...MODERATE SOUTHERLY FLOW WILL BE CONTINUING ON THE PLAINS WITH A FAIR AMOUNT OF LOW LEVEL MOISTURE. THERE MAY BE A WEAK SHORT WAVE MOVING OVER THE TOP OF THE RIDGE WHICH MAY HELP SPAWN SOME AFTERNOON SHOWER ACTIVITY ON THE PLAINS. HOWEVER...700 MB TEMPERATURES WILL BE WARMING THROUGH THE DAY...WHICH MIGHT KEEP ALL CONVECTION CAPPED THROUGH THE AFTERNOON AND EVENING. FOR THIS REASON...HAVE STAYED WITH PRETTY LOW POPS. FOR THE REST OF NEXT WEEK...MID LEVEL TEMPERATURES ARE FORECAST TO REMAIN QUITE WARM AS A DRY AND MODERATE SOUTHWESTERLY FLOW ALOFT CONTINUES OVER THE REGION. WITH THE 700 MB TEMPERATURES FORECAST AROUND +15C THROUGH THE MIDDLE OF THE WEEK...MOST AFTERNOON CONVECTION SHOULD REMAIN CAPPED. SOME COOLING IS EXPECTED LATE IN THE WEEK AS THE GFS IS SHOWING COOLER AIR MOVING IN FROM THE NORTH AFTER WEDNESDAY. HAVE HELD ONTO A SLIGHT CHANCE OF AFTERNOON/EVENING SHOWERS OVER THE MOUNTAINS ON MONDAY...IN CASE THE MID LEVEL WARMING IS NOT AS STRONG AS CURRENTLY FORECAST. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && D-L/TCD
Hazardous weather outlook, Jun 4, 11:11 AM MDT, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1111 AM MDT FRI JUN 04 2004 COZ030>051-051200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1111 AM MDT FRI JUN 04 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THE EVENING HOURS ACROSS THE NORTHEAST PLAINS OF COLORADO MAINLY EAST OF A LINE FROM GREELEY TO LIMON. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS WILL FIRST DEVELOP ACROSS THE MOUNTAINS AND FOOTHILLS...THEN MOVE ACROSS THE PLAINS DURING THE AFTERNOON. AN UNSTABLE AIRMASS...A FAVORABLE WIND PROFILE IN THE MID LEVELS OF THE ATMOSPHERE AND ADEQUATE LOW LEVEL MOISTURE ACROSS THE NORTHEAST PLAINS WILL PROVIDE A FAVORABLE ENVIRONMENT FOR THUNDERSTORM DEVELOPMENT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS FROM LATE SATURDAY AFTERNOON INTO THE EVENING AND AGAIN ON SUNDAY AFTERNOON. THE STRONGEST THUNDERSTORMS ARE EXPECTED TO BE SUNDAY AFTERNOON SINCE A COLD FRONT SATURDAY MORNING WILL KEEP THE AIRMASS OVER NORTHEAST COLORADO STABLE FOR MOST OF THE DAY. ON SUNDAY...TEMPERATURES WILL BE WARMER...ALLOWING STRONGER THUNDERSTORMS TO DEVELOP. NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED AFTER SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THE EVENING HOURS. D-L/TCD
In the hours before
Local storm report, Jun 4, 2:36 PM MDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
236 PM MDT FRI JUN 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0150 PM TSTM WND DMG NW GREELEY 40.42N 104.74W
06/04/2004 WELD CO BROADCAST MEDIA
DOWNED POWERLINES DUE TO THUNDERSTORMS OUTFLOW
&&
JKLocal storm report, Jun 4, 4:13 PM MDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
413 PM MDT FRI JUN 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0337 PM TORNADO 12 ESE GROVER 40.80N 104.01W
06/04/2004 WELD CO TRAINED SPOTTER
BRIEF WEAK TORNADO
0150 PM TSTM WND DMG NW GREELEY 40.42N 104.74W
06/04/2004 WELD CO BROADCAST MEDIA
DOWNED POWERLINES DUE TO THUNDERSTORMS OUTFLOW
&&
JKLocal storm report, Jun 4, 5:20 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
520 PM MDT FRI JUN 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0455 PM TORNADO 12 SW OTIS 40.03N 103.12W
06/04/2004 WASHINGTON CO TRAINED SPOTTER
WEAK TORNADO ON GROUND FOR 5 MINUTES
0337 PM TORNADO 12 ESE GROVER 40.80N 104.01W
06/04/2004 WELD CO TRAINED SPOTTER
BRIEF WEAK TORNADO
0150 PM TSTM WND DMG NW GREELEY 40.42N 104.74W
06/04/2004 WELD CO BROADCAST MEDIA
DOWNED POWERLINES DUE TO THUNDERSTORMS OUTFLOW
&&
JKThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 6:26 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 34 min |
| Jun 4, 3:00 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 25 min |
| Jun 4, 3:53 PM MDT | Tornado Warning | BOU | Weld | 37 min |
| Jun 4, 4:35 PM MDT | Tornado Warning | BOU | Washington | 55 min |
| Jun 4, 5:34 PM MDT | Tornado Warning | BOU | Logan, Washington | 56 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.